If you are a man with with typical genetic hair loss (male pattern baldness, or “androgenetic alopecia”), and you care about losing more hair over the years, your single best defense is the prescription drug, finasteride (previously available only as brand name Propecia for $70-$80 a month, but now sold generically for as little as $7 a month). Finasteride is successful in halting or even reversing the progression of male pattern baldness in about 90% of men. It is important to understand that while a hair transplant can replace some of the hair you have already lost (which is a wonderful thing!), it does not protect any remaining hair that you are genetically programmed to lose in the future. So, unless a hair loss expert can tell you with reasonable certainty that you have already lost most or all of the hair you were destined to lose, it is in your interest to maintain your existing hair whether or not you have a hair transplant.
There is no drug that has no side effects, but the much-feared side effects of finasteride have been greatly overblown in Internet chat rooms, with no scientific studies to support the claims. On the other hand, a large, randomized, controlled, prospective, double-blind study found that there was only about a 0.5% greater risk of decreased libido/erectile dysfunction compared to a placebo. Side effects resolved after a few weeks, even in about 60% of men who continued taking the drug. There are a very small number of claims, but no scientific evidence, that side effects persisted even after discontinuation of the drug; however, it’s important to remember that up to 40% of men have ED by the age of 40, and that there are myriad known causes: relationship stress, family stress, financial stress, job stress, depression, and hypertension/diabetes/smoking/alcohol/other drugs, to name the more common explanations. Finasteride has become a convenient scapegoat for many cases of sexual dysfunction. Of significance also is that there is a significant “nocebo effect” (the ability of an inert placebo, or “sugar pill,” to bring about an expected symptom, an example of “mind over matter”, or a self-fulfilling prophecy) associated with finasteride. And don’t forget, the side effect of not taking finasteride is baldness.
What is sometimes done for those who are convinced that they will be in the 1% and not the 99% is to start with a very low dose—say, .5 mg every third day—and gradually increase it over several weeks to 1 mg a day. This may be of benefit for reasons that are that are pharmacological, psychological, or both.
If you are still absolutely opposed to taking finasteride, you could use a combination of minoxidil twice a day and/or low level laser therapy (LLLT) 3-5 days a week and/or PRP/ACell injections every few months. This would be far more expensive than finasteride, nowhere near as convenient, less effective, and would not significantly decrease your risk of becoming one of the 5-40% of men who develop ED by age 40.
With regard to any concerns about prostate cancer, these are the findings of a landmark study published in The New England Journal of Medicine (August, 2013, funded by the National Cancer Institute): “Finasteride reduced the risk of prostate cancer by about one third. High-grade prostate cancer was more common in the finasteride group than in the placebo group, but after 18 years of follow-up, there was no significant between-group difference in the rates of overall survival or survival after the diagnosis of prostate cancer.” Follow-up results from this same study showed that there actually was not an increased risk of developing higher-grade tumors. So, your risk of being diagnosed with prostate cancer would be about 33% less if you took finasteride; it is felt that by shrinking the prostate gland, finasteride lowers the incidence of false positive PSA screening tests. And even if you did get prostate cancer (as about 14% of men do), your risk of dying from it (as opposed to something else) would be no greater than it would if you hadn’t taken finasteride.
Bottom line: If you have questions about any of this, have a thorough discussion with your doctor.